Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Conformally flat manifolds with nilpotent holonomy and the uniformization problem for $ 3$-manifolds


Author: William M. Goldman
Journal: Trans. Amer. Math. Soc. 278 (1983), 573-583
MSC: Primary 53C20; Secondary 57R99
MathSciNet review: 701512
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A conformally flat manifold is a manifold with a conformal class of Riemannian metrics containing, for each point $ x$, a metric which is flat in a neighborhood of $ x$. In this paper we classify closed conformally flat manifolds whose fundamental group (more generally, holonomy group) is nilpotent or polycyclic of rank $ 3$. Specifically, we show that such conformally flat manifolds are covered by either the sphere, a flat torus, or a Hopf manifold--in particular, their fundamental groups contain abelian subgroups of finite index. These results are applied to show that certain $ {T^2}$-bundles over $ {S^1}$ (namely, those whose attaching map has infinite order) do not have conformally flat structures. Apparently these are the first examples of $ 3$-manifolds known not to admit conformally flat structures.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 57R99

Retrieve articles in all journals with MSC: 53C20, 57R99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1983-0701512-8
PII: S 0002-9947(1983)0701512-8
Article copyright: © Copyright 1983 American Mathematical Society